Massachusetts, 2016

Damaging Winds in Massachusetts, July 18, 2016

July 18, 2016 · NWS ALY · 6 events in 1 county or zone

A warm and unstable air mass was in place over western Massachusetts ahead of an advancing cold front on Monday, July 18th. Short lines of thunderstorms developed during the early afternoon hours and moved eastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and unstable air mass was in place over western Massachusetts ahead of an advancing cold front on Monday, July 18th. Short lines of thunderstorms developed during the early afternoon hours and moved eastward across the region.

Some of these thunderstorms became severe, producing damaging wind gusts to trees and power lines. The most significant damage occurred in the town of Cheshire, where power was knocked out to around 1300 customers. Most of the power outages were restored by the evening hours.

Thunderstorms ended with the passage of the cold front during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 11:46 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 18, 11:46 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1246 PM EDT MON JUL 18 2016

.SYNOPSIS...
Some strong to severe thunderstorms are possible today ahead of a
cold front. Cooler and less humid conditions are expected
Tuesday...which will last into the mid week with high pressure in
control.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Severe Thunderstorm Watch in effect for the entire region until
8 PM...

1230 PM Mesoscale discussion...convection rapidly developing
across upstate New York as daytime heating (even through the
opaque cirrus) and the approach of the speed max as seen in the
H2O vapor loop are resulting in fast moving cells. SBCAPES per
LAPS/SPC are in excess of 1000 J/KG and likely to climb further
(POU was at 91 degrees with a dewpoint of 66 as of Noon). So main
update was to reflect the watch up to 00Z and a refresh on hourly
values.

As of 1053 Am...Current radar loop shows Albany Forecast area is
echo free. We continue to watch storms in western New York which
will move east and impact our area mainly this afternoon. Still
looks like an active severe weather day. Quite an impressive upper
level jet max of 110 knots on BUF 12Z sounding. ALY forecast are
will come under right entrance region of this jet max later today.
Also, some isolated cells will likely develop ahead of the main
cluster of storms to our west over mid Hudson Valley and western
MA/CT as atmosphere heats up from sunshine. Minor adjustments to
Clouds/POPs/WX based on current weather and latest HRRR run.

Previous...
There is a severe weather potential today...as the forecast area
becomes increasingly more warm...humid...and unstable. Sfc dewpts
should increase well into the 60's in the warm sector with the
deep 0-6 km bulk shear increasing to 35-45+ kts north of the I-90
corridor in the late morning into the early pm...and then
expanding south across southern NY including the mid-Hudson Valley
and NW CT. The NAM and GFS are a bit out of sync on how much
cooling occurs aloft in terms of the mid-level lapse rates. The
GFS has good/favorable lapse rates in the 700-500 hpa and 850-500
hPa layers of 6.5-7+C/km...while the NAM is more in the 6-6.5C/km
range which will make a difference in the mode and strength of
convection /for example what happened THU of last week/. The
SBCAPEs are generally in the 1000-2000 J/kg with slightly higher
pockets today. The better chance of any discrete supercells looks
to be in the mid afternoon where more heating might occur and when
the deep shear start to increase to 35-40 kts there. The shear
aligns quickly in the 850-500 hPa layer favoring linear clusters
with damaging winds the main threat. If more instability is
realized...then some hail is possible. The low- level jet is not
overly impressive...though with any line or perhaps QLCS
segments...an isolated weak spin-up tornado is possible. The
bottom line is bowing segments...and damaging winds of 50 kts or
greater is likely the main threat with hail the size of quarters
or greater the secondary threat if taller updrafts are realized.

The other complicating factor is that the convection may fire very
quickly north and west of the Capital Region and the I-90
corridor. The HRRR and the NCEP 4-km WRF-NMM for SPC composite
reflectivity runs have the showers and thunderstorms firing
quickly north and west of the Capital District between 15Z-17Z /11
am-1 pm/. The cluster of convection quickly moves over the rest
of the fcst area between 17Z-20Z /1-4 pm/. Another line may form
ahead of the cold front for the mid to late afternoon ahead of the
main cold front...if the atmosphere can destabilize again. It does
look like a strong line could impact the Capital
Region...Berkshires...and eastern Catskills south if the NCEP WRF
is right.

Overall...mentioned some storms maybe severe in the grids which
is in agreement with the latest SPC Day 1 Slight Risk. Localized
heavy rainfall is possible with any convection as PWATS rise to
1.25-1.75 inches...but the storms should be moving along pretty
well due to the stronger mid and upper level flow aloft.

Highs will range from the mid 80s to near 90F in the major river
Valleys...and mid 70s to lower 80s over the higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Tonight...the cold front will still be making steady progress
across central and eastern NY in the late afternoon into the early
evening. Scattered showers and thunderstorms will still be
possible and we included that some may be severe wording in the
forecast grids until 8 pm. The right entrance region of a strong
upper level jet streak will be moving over southern NY and
southwest New England by 00Z/TUE. The guidance really shrivels the
showers and thunderstorm activity towards midnight...as drier air
filters in. The winds will shift to the west to northwest at 5 to
15 mph...as the strong low level cold advection moves in. Lows
will be in the mid to upper 50s outside the Capital District...mid
Hudson Valley...southern Taconics...and NW CT where 60-65F
readings are likely.

Tuesday...In the broad cyclonic flow aloft...the upper level
trough axis will need to clear the fcst area. Some instability
cumulus will be possible with the cold pool passing north of the
region. The best chance of an isolated showers will be near the
Lake George Region...and southern VT. Highs will be in the mid 70s
to lower 80s in the valley areas...and mid 60s to lower 70s over
the mountains. Humidity levels will be much more comfortable with
dewpts falling into the 40s to lower 50s.

Tue night...High pressure builds in from the eastern Great Lakes
Region over NY and New England with clear skies...and light to
calm winds. An ideal radiational cooling night with lows falling
into 50s with some mid and upper 40s over the Adirondacks...and
Catskills.

Wed-Wed night...The fair and dry weather continues with the sfc
anticyclone in control during the day...and the mid level heights
start to increase at night...as the high drifts south and east of
the region. Temps will be seasonable for late July with pleasant
humidity levels continuing.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Heat and humid build as we head into the weekend with oppressive
conditions expected to develop. At this time, the hottest day is
expected to be Saturday.

Guidance is in general agreement the CONUS should be dominated by
ridging centered over the Southern Plains for the latter part of the
week with the ridge weakening and shifting westward toward California
over the weekend. Across the Northeast short wave troughs will move
across the region. There are some differences with the timing of the
individual pieces of energy though which is typical for this time frame.

The heat is expected to expand eastward with 850 mb temperatures
climbing through the teens and reaching into the low 20s through the
period. Here is the range of forecast highs across the forecast area
each day: Thursday upper 70s to upper 80s; Friday lower 80s to lower
90s; Saturday lower 80s to mid 90s and Sunday upper 70s to lower 90s.

In addition to the heat, humidity levels will also climb. Initially
dew points are expected to start out at comfortable levels Thursday
morning mainly in the 50s. However, values are expected to rise into
mid to upper 60s for the weekend.

The combination of the heat and humidity will lead to extremely
dangerous heat conditions. Heat indices are forecast to be in the
mid/upper 90s with around 100 possible in the mid Hudson Valley
Saturday based on the current forecast. Have included mention in our
Hazardous Weather Outlook. The nights will be very muggy.

As for chances for showers and thunderstorms have them in the forecast
for mainly Friday through Sunday. There will be a break in the convection
between short wave trough and based on the latest guidance expect this
to occur Saturday in the morning.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will overspread the area this afternoon
between 18Z and 00Z. Ceilings and visibilities may drop to MVFR
and possibly IFR in showers and thunderstorms this afternoon and
early evening. A cold front will move through the region around
midnight. After the front passes ceilings and visibilities will be
VFR. Have included fog for Pittsfield after 1AM.

Winds will be out of the south/southwest 10 to 15 knots with gusts
to 25kts across the area. Expect higher gusts in thunderstorms.
After the cold front moves through, winds will be out of the
northwest 5 to 10 knots and diminishing.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&

&&

.FIRE WEATHER...
A warm front will move north of the region this morning...as a
cold front will approach from the eastern Great Lakes Region for
the afternoon into this evening. Scattered thunderstorms will be
possible today ahead of the cold front. Cooler and less humid
conditions will return Tuesday...and will last into the mid week
with high pressure in control.

The RH values will lower to 45 to 60 percent this afternoon...and
then increase to 85 to 100 percent tonight...before dropping off
to 30 to 45 percent Tuesday afternoon.

The winds will be from the south to southwest at 10 to 20 mph with
some gusts around 30 mph...and then will shift to the west to
northwest at 5 to 15 mph tonight. The winds will be north to
northwest at 5 to 10 mph on Tuesday.

Most locations will receive a quarter to half an inch of rainfall
from the showers and thunderstorms today...with some locally
higher amounts.

&&

.HYDROLOGY...
No widespread hydro problems are expected on the main stem rivers
the next 5 days ending Friday.

Shower and thunderstorms are expected today as cold front
approaches from the Great Lakes region and pre-frontal trough
develops along with the approach of a short wave. In addition,
elevated precipitable water values are still forecasted in the
1.25-1.75 inch range, so the storms will be capable of very heavy
downpours. Some minor urban flooding of poor drainage and low
lying areas would be possible. Areas of the Catskills and mid
Hudson Valley, that have received a benefit of recent rainfall,
would be the most susceptible area at this time. Overall...basin
average rainfall amounts will be in the quarter to three quarters
of an inch range.

Fair weather is then expected Tuesday until late in week. Our
next chances for some showers and thunderstorms will come on
Friday and head into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/Wasula
NEAR TERM...SND/BGM
SHORT TERM...Wasula
LONG TERM...IAA
AVIATION...VTK
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Wasula

www.weather.gov/albany
Hazardous weather outlook, Jul 18, 11:13 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1213 PM EDT MON JUL 18 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1213 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES MAY REACH ADVISORY LEVELS ON FRIDAY AND SATURDAY
ESPECIALLY IN THE HUDSON RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 18, 11:09 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1209 PM EDT MON JUL 18 2016

NYZ033-038-039-082-181645-
NORTHERN FULTON-SOUTHERN FULTON-SOUTHERN HERKIMER-HAMILTON-
1209 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HERKIMER...SOUTH
CENTRAL HAMILTON AND FULTON COUNTIES...

AT 1208 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STRATFORD...OR 11 MILES NORTHEAST OF LITTLE FALLS...MOVING EAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOVERSVILLE...JOHNSTOWN...DOLGEVILLE...BROADALBIN...NORTHVILLE...
MAYFIELD...STRATFORD...CAROGA LAKE...NORTHAMPTON BEACH PUBLIC
CAMPGROUND...CRANBERRY CREEK...CAROGA LAKE PUBLIC CAMPGROUND...
OPPENHEIM...BERKSHIRE...BLEECKER...HOPE...ARIETTA...BENSON...SMITHS
CORNERS...FICAL CORNERS AND FAIRCHILDS CORNERS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4332 7415 4301 7410 4306 7479 4330 7481
TIME...MOT...LOC 1608Z 266DEG 43KT 4316 7468

SND/O'KEEFE
Special weather statement, Jul 18, 11:37 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1237 PM EDT MON JUL 18 2016

NYZ033-039-041-050-082-083-181700-
NORTHERN FULTON-NORTHERN SARATOGA-SOUTHEAST WARREN-SOUTHERN
FULTON-SOUTHERN SARATOGA-HAMILTON-
1237 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...
SARATOGA...EASTERN FULTON AND SOUTHEASTERN WARREN COUNTIES...

AT 1237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NORTHAMPTON
BEACH PUBLIC CAMPGROUND...OR 13 MILES NORTHEAST OF GLOVERSVILLE...
MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
SARATOGA SPRINGS...GLENS FALLS...HUDSON FALLS...MILTON...
BALLSTON SPA...FORT EDWARD...CORINTH...BROADALBIN...HAGAMAN...
EDINBURG...NORTHVILLE...GALWAY...GLENS FALLS NORTH...
LAKE LUZERNE CAMPGROUND...DAY CENTER...LAKE LUZERNE-HADLEY...
LAKE LUZERNE-HADLE...NORTHAMPTON BEACH PUBLIC CAMPGROUND...
ROCK CITY FALLS AND CRANBERRY CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 NEAR MILE MARKER 10-9.
 INTERSTATE 87 NEAR MILE MARKER 13...AND BETWEEN MILE MARKERS 14  AND
16.

LAT...LON 4338 7431 4339 7416 4337 7416 4340 7388
      4341 7384 4342 7364 4341 7362 4330 7359
      4324 7360 4322 7358 4313 7359 4310 7357
      4304 7359 4298 7410 4298 7417
TIME...MOT...LOC 1637Z 251DEG 49KT 4314 7411

SND/OKEEFE
Local storm report, Jul 18, 12:01 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     WESTERLO                42.52N  74.05W
07/18/2016                   ALBANY             NY   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF ROUTE 402 AND ROUTE 405.

&&

EVENT NUMBER ALY1601976

11
Local storm report, Jul 18, 12:24 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     HUDSON FALLS            43.30N  73.58W
07/18/2016                   WASHINGTON         NY   TRAINED SPOTTER

            POWERLINES DOWN 1/2 MILE WEST OF ROUTE 4 ON ROUTE 32.

&&

EVENT NUMBER ALY1601977

11
Local storm report, Jul 18, 12:34 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     QUEENSBURY              43.36N  73.67W
07/18/2016                   WARREN             NY   TRAINED SPOTTER

            POWERLINES AND LARGE TREE LIMBS DOWN ON RICHARDS ST
            NEAR CEDAR DAM.

&&

EVENT NUMBER ALY1601978

11
Special weather statement, Jul 18, 12:39 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT MON JUL 18 2016

MAZ001-VTZ013-014-181815-
NORTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-
139 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
SOUTHERN BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...

AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STAMFORD...OR
NEAR BENNINGTON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON...NORTH ADAMS...TOWNSHEND...MONROE...WILMINGTON...
STAMFORD...READSBORO...NEWFANE...WHITINGHAM...DOVER...MARLBORO...
HALIFAX...WOODFORD...JACKSONVILLE...SEARSBURG...GREYLOCK...
MEDBURYVILLE...SOUTH NEWFANE...GOOSE CITY AND WEST DOVER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4277 7270 4274 7289 4274 7302 4272 7302
      4269 7317 4286 7325 4306 7264 4301 7262
TIME...MOT...LOC 1738Z 251DEG 38KT 4280 7312

SND

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 18, 12:43 PM EST
Where
Berkshire County, 1.62 mi NNW of Lanesborough
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.541, -73.234

Numerous trees and power lines were downed near Bailey Road in Lanesborough due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 18, 12:45 PM EST
Where
Berkshire County, 0.87 mi SE of Cheshire to 0.92 mi SE of Cheshire
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.560, -73.160

Trees and wires were downed on Mill Hill Road and Meadowbrook Lane in Cheshire due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 18, 12:45 PM EST
Where
Berkshire County, 1 mi ESE of Cheshire
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.563, -73.153

Trees and wires were downed on Main Street in Cheshire due to thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 18, 12:45 PM EST
Where
Berkshire County, 1.06 mi SE of Cheshire
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.561, -73.153

Trees, power poles and wires were downed on East Main Street in Cheshire due to thunderstorm winds. The road was temporarily closed due to the downed trees and wires. A garage was damaged by the downed trees and one of the trees also fell on a home as well.

Thunderstorm Wind, Berkshire

When
July 18, 12:45 PM EST
Where
Berkshire County, 1.06 mi SSE of Cheshire to 1.06 mi SE of Cheshire
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.555, -73.164

Numerous trees were downed along the Ashuwillticook Rail Trail in Cheshire. The trees were downed along the trail between the Cheshire Reservoir and East Main Street. Several of the trees that fell nearly hit a person walking along the trail.

Thunderstorm Wind, Berkshire

When
July 18, 12:50 PM EST
Where
Berkshire County, 2.34 mi SSE of Brier
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.548, -72.987

A tree was downed and blocking a road on Main Road in Savoy due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641740, 641741, 641745, 641747, 641749, 641743.